A 74-year-old Virginia man reportedly had to be rushed to the hospital after his "skin peeled off" from a severe body rash after taking the Johnson & Johnson vaccine. Richard Terrell of Goochland began suffering strange symptoms four days after receiving the one-dose Johnson & Johnson vaccine, according to a WRIC report.
Terrell initially noticed some rashes on his body but soon it was all over. Before he could realize what had actually happened, his skin started peeling off following which he suffered severe pain, itching and burning sensation and had to be hospitalized where doctors determined that it was because of an adverse reaction to the vaccine.
Terrell received the one-dose vaccine in Ashland, Virginia, on March 6. Initially nothing happened but things took a turn for the worse four days later. He first felt a "discomfort" in his armpit which was itching. "I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red," Terrell told WRIC.
However, that was just the beginning. The rashes soon spread all over his body and then his skin started peeling off. "It all just happened so fast. My skin peeled off," Terrell told the publication. "It's still coming off on my hands now.
Terrell visited a dermatologist for a consultation as the reaction worsened and he was sent to the emergency room on March 19.
Doctors started treatment and soon deduced that it was an adverse effect of the Johnson & Johnson vaccine. Terrell said that at the worst of his reaction to the vaccine, his legs and hands were unrecognizable and his skin was red and patchy. "It was stinging, burning and itching," Terrell said of the pain.
At one point Terrell believed that he might not survive after the itching and burning sensation intensified with his entire body going red after the skin came off. Luckily he got medication on time. Terrell spent five days in the VDU Medical Center before being released to recover at home.
However, he hasn't recovered yet and the rashes are still there. "Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself," he said. Terrell said that he is still very weak and it will take him a quite some time to recover but he's still grateful to have received the vaccine.
Doctors at the hospital are still trying to find out what exactly caused his skin to peel off but they are sure after conducting a biopsy that the reaction had something to do with his genetic makeup and the vaccine type.
"We ruled out all the viral infections, we ruled out COVID-19 itself. We made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause," said Dr Fnu Nutan, a dermatology hospitalist at Virginia Commonwealth University Health. However, she said that such reactions are extremely rare.